Oregon, 2009

Flash Flooding in Oregon, June 13, 2009

June 13, 2009 · NWS BOI · 2 events in 2 counties and zones

An upper low drifted slowly across Southeast Oregon on June 13th with abundant moisture surging ahead of the system including high intensity rainfall in localized showers and thunderstorms that resulted in flash flooding in Unity, Oregon and mud slides at Leslie Gulch Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper low drifted slowly across Southeast Oregon on June 13th with abundant moisture surging ahead of the system including high intensity rainfall in localized showers and thunderstorms that resulted in flash flooding in Unity, Oregon and mud slides at Leslie Gulch Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM PST, 30 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
330 PM MDT SAT JUN 13 2009

.SHORT TERM...HIGH INTENSITY RAINFALL IN LOCALIZED SHOWERS AND
THUNDERSTORMS HAS COMMENCED OVER THE AREA. MOSTLY LIGHT TO MODERATE
SHOWERS ON RADAR PRESENTLY BUT ISOLATED HEAVIER THUNDERSTORMS
PRODUCING HEAVY RAIN IN A FEW PLACES. A COUPLE SPOTTER REPORTS OF
HALF INCH AMOUNTS IN 30 MINUTES OR LESS. ONE AREA OF PARTICULAR
CONCERN IS NORTHWEST OWYHEE COUNTY BETWEEN MARSING AND HOMEDALE IN
ADDITION TO THE LOWER TREASURE VALLEY OF IDAHO AND THE CANYONLANDS IN
NORTHERN MALHEUR COUNTY OREGON. THINK COVERAGE OF RAIN AND EMBEDDED
CONVECTION WILL INCREASE IN THE NEXT FEW HOURS WITH BULK OF RAINFALL
OVER THE FORECAST AREA OCCURRING BETWEEN MIDNIGHT AND NOON SUNDAY.
UPPER LOW CURRENTLY DRIFTING SLOWLY EAST AND WILL BE POSITIONED OVER
SOUTHEAST OREGON LATE TONIGHT WITH ABUNDANT MOISTURE SURGING
NORTHWARD EAST OF THE LOW AND EVENTUALLY WRAPPING BACK AROUND THE
FEATURE ON SUNDAY. ALL STORMS AT THE CURRENT TIME ARE BELOW SEVERE
LEVELS IN WIND SPEED AND HAIL SIZE WITH THE MAIN THREAT CONTINUING
TO BE LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING.  A FLASH FLOOD
WATCH CONTINUES THROUGH SUNDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUE MONDAY NIGHT AS THE UPPER LOW /CURRENTLY OVER
NRN CA/ TRANSITIONS ACROSS IDAHO TOWARD WRN MONTANA. HOWEVER...
RAINFALL AMOUNTS LOOK TO BE CONSIDERABLY SMALLER THAN THOSE EXPECTED
THIS WEEKEND. INSTABILITY PARAMETERS WARRANT CHANCES FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY /UNDER SPLIT FLOW/ AS WELL. ANOTHER PACIFIC
TROUGH IS PROGGED TO DIG ACROSS N IDAHO ON WEDNESDAY FOR ANOTHER
ROUND OF PRECIPITATION. MORE ORGANIZED DYNAMICS WARRANT
THUNDERSTORMS WEDNESDAY EVENING - BUT COVERAGE AND LOCATION WILL
DEPEND ON TIMING OF THIS WAVE. WARMER/DRIER THURSDAY THROUGH
SATURDAY AS FLOW BECOMES DRIER AND MORE ZONAL.

.AVIATION...NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH 06Z. SHOWERS/THUNDERSTORMS WILL BRING MVFR CIGS AND LOCAL
IFR IN HEAVY RAIN. MOUNTAINS WILL BE OBSCURED. AFTER 06Z...AREAS OF
MVFR AS SHOWERS CONTINUE OVERNIGHT. LIGHT SURFACE WINDS - EXCEPT IN
THE VICINITY OF THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH CONTINUES THROUGH LATE SUNDAY NIGHT
     IDZ011-IDZ012-IDZ013-IDZ014-IDZ015-IDZ016-IDZ028-IDZ029-
     IDZ030.
OR...FLASH FLOOD WATCH CONTINUES THROUGH LATE
     SUNDAY ORZ061-ORZ062-ORZ063-ORZ064.

&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....MT/BB
AVIATION.....MT
Hazardous weather outlook, Jun 13, 4:14 AM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
614 AM MDT SAT JUN 13 2009

IDZ011>016-028>030-ORZ061>064-141215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
614 AM MDT SAT JUN 13 2009 /514 AM PDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR THE ENTIRE
AREA. HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS WILL BE THE MAIN
THREAT THROUGH THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH EXTENDS TO MONDAY MORNING...WITH CONTINUED
HEAVY RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF RAINFALL WILL BE GREATLY APPRECIATED THIS WEEKEND AS WE
ATTEMPT TO SUPPLEMENT RADAR AND AUTOMATED RAIN GAGES WITH
ADDITIONAL GROUND TRUTH INFORMATION.

The radar

The Pendleton radar (KPDT), 151 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Baker

When
June 13, 2:00 PM PST to 4:00 PM PST
Where
Baker County, 4.01 mi E of Unity Ellingson Arpt to 4.49 mi E of Unity
Cause
Heavy Rain
Reported by
County Official
Coordinates
44.440, -118.100

A county official reported localized flash flooding and water running over culverts from 1.50 inches of rainfall in about 40 minutes.

Flash Flood, Malheur

When
June 13, 9:30 PM MST to 10:30 PM MST
Where
Malheur County, 16.62 mi WSW of Rockville to 16.38 mi WSW of Rockville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
43.240, -117.420

Flash flooding resulting in mud slides at Leslie Gulch Canyon was reported by a BLM official.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179429, 179431.